Alert archive / Oregon / Hazardous Seas Warnings in 2021
Hazardous Seas Warning 15, NWS Medford, OR
NWS Medford, OR issued this hazardous seas warning at Feb 16, 2021, 2:34 PM PST. It took effect at Feb 18, 2021, 4:00 AM PST. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2021, 2:34 PM PST (22:34 UTC)
- In effect from
- Feb 18, 2021, 4:00 AM PST
- Expired
- Feb 17, 2021, 9:23 PM PST
- In force
- Issued by
- NWS Medford, OR
The text
As transmitted.
742 WHUS76 KMFR 162234 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 234 PM PST Tue Feb 16 2021 PZZ370-376-171145- /O.CON.KMFR.SC.Y.0023.000000T0000Z-210217T1800Z/ /O.UPG.KMFR.SE.A.0005.210218T1800Z-210219T0600Z/ /O.NEW.KMFR.SC.Y.0024.210218T1200Z-210219T0600Z/ /O.NEW.KMFR.SE.W.0015.210218T1200Z-210219T0600Z/ Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 234 PM PST Tue Feb 16 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST WEDNESDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 4 AM TO 10 PM PST THURSDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 10 PM PST THURSDAY... * WHAT...Seas 11 to 12 ft at 14 seconds through tonight. Then, wind driven seas 10 to 13 feet around 8 seconds with winds 25 to 30 kt and gusts to 37 knots Thursday. Gales are possible along the front. * WHERE...All the waters beyond 10 nm for shore between Florence and Pt. St. George. * WHEN...For the Hazardous Seas Warning, from 4 AM to 10 PM PST Thursday. For the Small Craft Advisory, until 10 AM PST Wednesday. For the Small Craft Advisory, from 4 AM to 10 PM PST Thursday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ PZZ350-356-171145- /O.CON.KMFR.SC.Y.0023.000000T0000Z-210217T1800Z/ /O.NEW.KMFR.SE.W.0015.210218T1200Z-210219T0600Z/ /O.NEW.KMFR.SC.Y.0024.210218T1200Z-210219T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 234 PM PST Tue Feb 16 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST WEDNESDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 4 AM TO 10 PM PST THURSDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 10 PM PST THURSDAY... * WHAT...Seas 11 to 12 feet at 14 seconds through tonight. Then, wind driven seas 10 to 13 feet around 8 seconds with winds 25 to 30 kt and gusts to 37 knots Thursday. Gales are possible along the front. * WHERE... The Hazardous seas and strong winds will impact locations beyond 5 nm from shore Thursday. Otherwise, all locations between Florence and Pt. St. George will see small craft conditions through tonight. * WHEN...For the Hazardous Seas Warning, from 4 AM to 10 PM PST Thursday. For the Small Craft Advisory, until 10 AM PST Wednesday. For the Small Craft Advisory, from 4 AM to 10 PM PST Thursday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ Visit us at https://www.weather.gov/Medford
3 follow-up statements
086 WHUS76 KMFR 171013 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 213 AM PST Wed Feb 17 2021 PZZ356-172315- /O.CON.KMFR.SC.Y.0023.000000T0000Z-210217T1800Z/ /O.CAN.KMFR.SE.W.0015.210218T1200Z-210219T0600Z/ /O.CON.KMFR.SC.Y.0024.210218T1200Z-210219T0600Z/ /O.NEW.KMFR.GL.A.0009.210218T1800Z-210219T0600Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 213 AM PST Wed Feb 17 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 PM PST THURSDAY... ...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * WHAT...Steep seas of 9 to 11 ft at 14 seconds through this morning. Seas lower to 7 to 9 ft this afternoon into Thursday morning. South winds increase Thursday morning to 20 to 30 kt and seas become steep to very steep and wind driven at 6 to 9 ft. South gales of 25 to 35 kt with gusts to 45 kt are possible late Thursday morning and afternoon. * WHERE...All areas will experience conditions hazardous to small craft. Very steep and hazardous seas are expected north of Pistol River and generally beyond 2 nm from shore with gales possible in the same areas. * WHEN...For the current Small Craft Advisory, until 10 AM PST this morning. For the next Small Craft Advisory, from 4 AM to 10 PM PST Thursday. For the Gale Watch, from late Thursday morning through Thursday evening, with the strongest winds expected Thursday afternoon. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ350-370-376-172315- /O.CON.KMFR.SC.Y.0023.000000T0000Z-210217T1800Z/ /O.CON.KMFR.SC.Y.0024.210218T1200Z-210219T0600Z/ /O.NEW.KMFR.GL.A.0009.210218T1800Z-210219T0600Z/ /O.EXT.KMFR.SE.W.0015.210218T1800Z-210219T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 213 AM PST Wed Feb 17 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 PM PST THURSDAY... ...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... ...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 10 AM TO 10 PM PST THURSDAY... * WHAT...Steep seas of 10 to 11 ft at 14 seconds through this morning. Seas lower to 7 to 9 ft this afternoon and overnight. South winds increase Thursday morning to 20 to 30 kt and seas become steep to very steep and wind driven at 8 to 11 ft. South gales of 25 to 35 kt with gusts to 45 kt are possible late Thursday morning and afternoon. * WHERE...All areas will experience conditions hazardous to small craft. Very steep and hazardous seas are expected generally beyond 2 to 5 nm from shore, except closer to shore near Cape Blanco. Gales are possible between 2 and 25 nm from shore south of Reedsport and north of Pistol River. * WHEN...For the current Small Craft Advisory, until 10 AM PST this morning. For the next Small Craft Advisory, from 4 AM to 10 PM PST Thursday. For the Hazardous Seas Warning, from 10 AM to 10 PM PST Thursday. For the Gale Watch, from Thursday morning through Thursday evening, with the strongest winds expected Thursday afternoon. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
858 WHUS76 KMFR 172200 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 200 PM PST Wed Feb 17 2021 PZZ350-370-376-181100- /O.CON.KMFR.SC.Y.0024.210218T1200Z-210219T0600Z/ /O.UPG.KMFR.GL.A.0009.210218T1800Z-210219T0600Z/ /O.NEW.KMFR.GL.W.0012.210218T1800Z-210219T0600Z/ /O.CON.KMFR.SE.W.0015.210218T1800Z-210219T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 200 PM PST Wed Feb 17 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 PM PST THURSDAY... ...GALE WARNING IN EFFECT FROM 10 AM TO 10 PM PST THURSDAY... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 10 AM TO 10 PM PST THURSDAY... * WHAT...Very steep and hazardous seas 9 to 13 ft at 14 seconds with southwest gale force winds 25 to 35 kt with gusts up to 45 kt Thursday. Steep and hazardous seas to smaller crafts around 10 to 12 feet at 7 seconds Friday. * WHERE...From Florence to Cape Blanco and from Pt. St. George to Cape Blanco beyond 10 nm from shore. * WHEN...For the Hazardous Seas Warning, from 10 AM to 10 PM PST Thursday. For the Small Craft Advisory, from 4 AM to 10 PM PST Thursday. For the Gale Warning, from 10 AM to 12 PM PST Thursday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ356-181100- /O.CON.KMFR.SC.Y.0024.210218T1200Z-210219T0600Z/ /O.UPG.KMFR.GL.A.0009.210218T1800Z-210219T0600Z/ /O.NEW.KMFR.GL.W.0012.210218T1800Z-210219T0600Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 200 PM PST Wed Feb 17 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 PM PST THURSDAY... ...GALE WARNING IN EFFECT FROM 10 AM TO 10 PM PST THURSDAY... * WHAT...Gale force south winds 20 to 30 kt with gusts up to 45 kt and hazardous seas to smaller crafts around 7 to 11 ft at 14 seconds expected. * WHERE...Between Pt. St. George and Cape Blanco within 10 nm from shore. * WHEN...For the Gale Warning, from 10 AM to 10 PM PST Thursday. For the Small Craft Advisory, from 4 AM to 10 PM PST Thursday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
688 WHUS76 KMFR 180523 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 923 PM PST Wed Feb 17 2021 PZZ350-370-376-181830- /O.EXT.KMFR.SC.Y.0024.210218T1200Z-210219T1200Z/ /O.CAN.KMFR.SE.W.0015.210218T1800Z-210219T0600Z/ /O.EXT.KMFR.GL.W.0012.210218T1800Z-210219T0300Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 923 PM PST Wed Feb 17 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 4 AM THURSDAY TO 4 AM PST FRIDAY... ...GALE WARNING NOW IN EFFECT FROM 10 AM TO 7 PM PST THURSDAY... ...HAZARDOUS SEAS WARNING IS CANCELLED... * WHAT...Very steep and hazardous seas 9 to 13 ft at 14 seconds with south gale force winds 25 to 35 kt with gusts up to 45 kt Thursday. * WHERE...All areas. * WHEN...For the Gale Warning, from 10 AM to 7 PM PST Thursday. For the Small Craft Advisory, from 4 AM Thursday to 4 AM PST Friday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ356-181830- /O.EXT.KMFR.SC.Y.0024.210218T1200Z-210219T1200Z/ /O.EXT.KMFR.GL.W.0012.210218T1800Z-210219T0300Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 923 PM PST Wed Feb 17 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 4 AM THURSDAY TO 4 AM PST FRIDAY... ...GALE WARNING NOW IN EFFECT FROM 10 AM TO 7 PM PST THURSDAY... * WHAT...Gale force south winds 20 to 30 kt with gusts up to 45 kt and hazardous seas to smaller crafts around 7 to 11 ft at 14 seconds expected. * WHERE...All areas. * WHEN...For the Gale Warning, from 10 AM to 7 PM PST Thursday. For the Small Craft Advisory, from 4 AM Thursday to 4 AM PST Friday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at Feb 16, 9:46 AM PST, 4 hours 48 minutes earlier.
Area forecast discussion, Feb 16, 9:46 AM PST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Medford OR
946 AM PST Tue Feb 16 2021
.Updated Marine and Aviation Discussion.
.UPDATE...
An update to the forecast for today through tonight was made a
short time ago and sent to the internet. The primary update to the
forecast was to lower precipitation probabilities for today and
tonight, especially south of the Umpqua Divide.
&&
.DISCUSSION...
Showers continue in northwest flow with returns on KMAX over ne
Jackson County northward. These showers are generally on the
decrease, but another round of them are moving onto the coast and
into the Coastal Mountains. Expect showers to ebb and flow today
in the same general area where they are now, with a bit of an
uptick in coverage and intensity this afternoon into early this
evening along the Cascades and in Douglas County. Higher sun angle
heating the road surfaces should diminish road impacts from
showers across the Cascades after about 10 AM PST this morning, so
expect we'll be letting the Winter Weather Advisory expire
accordingly.
It will be a cold night tonight as skies clear some. This will
result in fog and freezing fog in many valley areas for Wednesday
morning. The next significant weather maker is expected with
another round of valley rain and mountain snow Thursday into
Friday. ~BTL
&&
.AVIATION...For the 16/18Z TAF Cycle...VFR conditions are expected
to be the predominate condition through this evening. However could
not rule out partial mountain obscuration, especially in isolated
showers. If there's enough clearing this evening and tonight, then
IFR/LIFR conditions will be possible for west side valleys tonight
into Wednesday. Current guidance does not suggest low clouds and fog
will develop probably due to little of any clearing tonight, but
ridging and surface high pressure building in tonight should be
sufficient enough for some clearing to take place. East of the
Cascades including Klamath Falls, VFR conditions are expected
through the TAF period. -Petrucelli
&&
.MARINE...Updated 900 AM PST Tuesday 16 Feb 2021...Winds will
continue to diminish today with relatively quiet conditions expected
this evening through Wednesday. However seas are expected to remain
elevated enough for small craft conditions to continue into at least
Wednesday afternoon.
Conditions worsen later Thursday morning as a strong front
approaches the region. Southerly winds increase Thursday morning,
peaking during the afternoon. Currently it looks like winds will
remain below gales, but areas of gale force gusts aren't out of the
question. Seas, however, will become wind driven and will likely be
very steep and hazardous as the front moves through the area. A
hazardous seas watch remains in effect for late Thursday morning and
afternoon for areas beyond 10 nm from shore and from Pistol River
northward.
Beyond Thursday, active weather will continue into the weekend but
the fronts will be weaker than the Thursday system. Seas will remain
elevated as moderate northwest swell trains move through during the
weekend. /BR-y/Petrucelli
&&
.PREV DISCUSSION... /Issued 401 AM PST Tue Feb 16 2021/
DISCUSSION...Moist, onshore flow and northwest flow aloft will
continue to bring some showers mainly along and west of the
Cascades today with snow levels as low as 2500 feet. Due to snow
overnight and ongoing snow-covered, slippery roadways, a winter
weather advisory continues until 10 am PST over the Cascades. But,
additional accumulations should be in the 1 to 3 inch range. Windy
conditions over the east side last evening have mostly diminished.
We lowered the warnings to an advisory portions of Zone 31,
including the Summer Lake area, but we may be able to drop this
as recent surface observations have indicated winds dropping below
advisory levels. Snow showers will continue into tonight in the
mountains bringing additional light snow accumulations there, but
these will gradually taper off and end as upper ridging builds in
from the Pacific on Wednesday. Clearing skies this evening will
lead to a colder night tonight in many areas, but this will also
result in fog, freezing fog/low cloud development for some areas
west of the Cascades. A frost advisory was considered for the
coast, but with lows in the mid to upper 30s at Brookings/North
Bend, we don't expect long enough duration for widespread frost.
Patchy frost is possible in some of the typically colder interior
valleys near Agness and Myrtle Point.
Dry weather will take hold in all areas on Wednesday with the
ridge axis pushing onshore. Expect at least partial sunshine
(after any early low clouds/fog). Overall, high temperatures will
be fairly typical for mid-February, though just a touch below
normal. Meanwhile, easterly flow over the ridges will dry out the
lower levels of the atmosphere above the inversion.
A progressive pattern will continue as the ridge axis shifts to
the east Wednesday night. This will allow a fast-moving frontal
system to reach the coast Thursday. This looks like a fairly
classic West Coast frontal system with a warm front followed
quickly by a cold front. Precipitation will arrive with the warm
front Thursday and will be accompanied by a surge in snow levels.
Initially, since it will be cold Wednesday night, this has the
look that if precipitation arrives early enough, it could start
off as mixed precipitation as low as 2500 feet Thursday morning.
But, snow levels will rise quickly above 5000 feet by Thursday
afternoon (except in the Mt Shasta region, where snow levels will
be around 4000 feet). The cold front will push onshore Thursday
night where just about everywhere in the CWA gets wet. Rain
amounts along the coast will range from 0.75 of an inch in the
north to 2.50 inches in the Coast Ranges of Curry County. Expect
some enhanced precip into the Cascades as well (around 1.00 inch
liquid equivalent), but with some shadowing in the west wide
valleys where 0.25-0.50 of an inch is likely. Snow amounts will be
6-12 inches in the Cascades, mainly from Lake of the Woods north.
Impacts on I-5 should be minimal due to the expected rise in snow
levels.
Snow levels will drop behind the cold front back to around 3500
feet Friday, then 2500 feet Friday night. This time period will be
cool and showery as an upper trough moves through. Gusty winds
are expected east of the Cascades Friday, but they should remain
below advisory criteria. The passes along the Cascades and
Siskiyou Summit could see accumulating snow if showers are heavy
enough. Otherwise, now that the sun angle is getting higher with
longer daylight hours, road temperatures will likely warm up
enough to keep accumulating snow in check or in some cases remain
wet.
We'll then be in moist, NW onshore flow. The upper trough exits to
the east on Saturday, but showers will linger, especially from the
Cascades N&W. Heights continue to rise Saturday night into Sunday.
A warm front is expected to move into the area Sunday. Some light
precipitation could graze the area especially along and west of
the Cascades, but we are NOT expecting significant QPF.
The warm front will lift north Sunday night into Monday with a dirty
ridge remaining over the area. The storm track should be far enough
north and we could end up dry for most of not the whole day Monday.
More of the individual ECMWF members are showing little to no QPF on
Monday, especially in northern Cal where there is a better chance
for dry weather. -Spilde
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Small Craft Advisory until 10 AM PST Wednesday for ORZ021-022.
Winter Weather Advisory until 10 AM PST this morning for
ORZ027-028.
CA...None.
Pacific Coastal Waters...
- Small Craft Advisory until 10 AM PST Wednesday for
PZZ350-356-370-376.
- Hazardous Seas Watch from Thursday morning through Thursday
evening for PZZ370-376.
BTL/MAP/MASThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 2:34 PM PST | Small Craft Advisory | MFR | 9 days |
Nearby
Hazardous Seas Warnings in Oregon, 2021Every hazardous seas warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.